That foggy, disoriented, slightly unsettled feeling that you have when you awaken from a bad dream- that’s what I have lived for months. When it really is a bad dream, you reason your way out of the fear in the pit of your stomach, and go on. Back to sleep, get up for the day. But when there is so much unknown, so much out-of-control, I don’t-know-what-to-do-next stuff going on, the nightmare continues.
The fog is lifting, however, and the fear is being replaced with a sense of confidence in God’s care. Almost 2 weeks ago we saw a specialist in Child Development at Dartmouth, at the request of the school, so that they could better find placement for her. Continuing there is out of the question, as her behavior has escalated to actually shoving teachers. So we went, and were told that her epilepsy med, Keppra, is often referred to as “Kepp-rage”. You get the picture. She said that she would ask the epilepsy specialist (whom we saw in September) about changing to another. (And he had wanted then to raise her dose because she is on a tiny dose- 500mg! I refused, because it was working…) She would call me that afternoon with the information. This is critically important: she didn’t call. The next morning she called and he hadn’t looked at it yet, but she’d call that afternoon. Didn’t. God intervened. Friday night I had time to do some research. I checked out epilepsy.com- THEIR site. I read about seizures…and meds…and side effects…and the forums…where people wrote about their side effects…and made a decision that I would not subject my daughter to more and worse side effects. My go-to holistic site is earthclinic.com, so I hurried on over there. I guess my feeling about epilepsy is that it’s one of those weird out-there kinds of disorders that you just don’t mess with. Wrong. Like everything else in our bodies, there are nutritional causes and effects. There are some kinds of seizures that are more severe, that are harder to control, and I don’t claim to know all about it, but I am of the mind that we need to first do no harm- get the nutrition in order! What I learned on earthclinic.com is that magnesium, in the form of epsom salts, can control seizures. Coconut oil is also healthy for the brain, and has been shown to help in many brain-related disorders- like Alzheimers. I also learned that MSG, in all its many forms, is an excitotoxin, meaning that it can cause seizures. Kate is already gluten fee, and casein (milk protein) free, and MSG has been pretty much banned in our home for many years. What I didn’t know is that food manufacturers have given it many names…many, many names to disguise it and deceive us.
Long story short: I weaned Kate from the Keppra beginning that Friday night and started with the magnesium, and added fish oil for omega 3’s, Vitamin D, lecithin, and l-carnitine, an amino acid. The following Thursday I was called to the school for an incident, and when I got there she was crying. I had not seen her cry in a long time. We all went into the vice-principal’s office to talk. He said to Kate that he had never seen her like this- she was always so hard and angry. I told him that he had never seen her when she wasn’t on Keppra. That Friday, I gave her a final 1/4 dose of Keppra. On Sunday afternoon she had a seizure. I upped the magnesium. Today is Wednesday- so far so good.
I also learned about neurotherapy last weekend. Spent hours on Saturday on the internet. Thank You, God, for the internet! I e-mailed a neurotherapist in the area, and he called me on Monday. On Tuesday, yesterday, she had her first session. He said we should see results within 6 sessions. In the meantime, my contrary Kate is back. I’ll take contrary over raging any day! And I hope and pray that this neurotherapy will help, not only with seizures, but also with the ADD. The medical alternative is medications with severe physical and mental side effects. Dartmouth finally called a week after her appointment. I didn’t tell her what I was doing. She said they wanted to switch her to Topamax. It revs up the metabolism so that weight loss is a side effect, but it also causes memory loss, which she described as “annoying”. She also said she wasn’t sure how that would affect her, given that she is so far behind already. After she was stabilized on the Topamax, they would add an ADD med to help with her concentration. Well, you can see where this is going..and where we are NOT going!
So the fog is lifting- for both of us. The niggling fear is gone, replaced instead with renewed confidence and faith in God’s timing, His loving care for us, and ultimate control over the situation. Good stuff!